Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 109, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 1997, 4:38 PM MDT for Custer County, Fremont County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 1997, 4:38 PM MDT (22:38 UTC)
- Expired
- Aug 9, 1997, 5:40 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties Custer County, CO, Fremont County, CO
The radar
The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:25 PM MDT | Thunderstorm Wind 51 | Wetmore, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2941 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 092239 RRA SVRPUB COC027-043-092340- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 438 PM MDT SAT AUG 9 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUSTER COUNTY IN SOUTHEASTERN COLORADO SOUTHEASTERN FREMONT COUNTY IN EAST CENTRAL COLORADO * UNTIL 540 PM MDT * SOME LOCATIONS AFFECTED COAL CREEK THROUGH 445 PM WETMORE BY 445 PM * AT 436 PM RADAR SHOWED A SEVERE STORM 10 MILES SOUTH SOUTHEAST OF CANON CITY...OR 5 MILES NORTHWEST OF WETMORE MOVING SOUTHEAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:53 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 9, 2:53 PM MDT, 1 hour 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 250 PM MDT SAT AUG 9 1997 CHALLENGE TONIGHT...RAIN CHANCES. AVAILABLE MODELS SHOW UPSLOPE INCREASING THIS EVENING AS LARGE SURFACE HIGH SLIPS SOUTH ALONG THE ROCKIES. ADDITIONALLY...THEY SHOW AN UPPER LEVEL DISTURBANCE AND MONSOON MOISTURE MOVING IN FROM THE WEST. MODEL PROGNOSES ARE SUPPORTED BY SATELLITE DATA/SURFACE OBSERVATIONS AND PROFILER DATA. PRESENTLY...CONVECTION FIRING OVER THE MOUNTAINS IS DISSIPATING OVER THE PLAINS AS IT ENCOUNTERS STABLE POST-FRONTAL AIR. BELIEVE THAT ONGOING/INCREASING UPSLOPE WILL HELP TO NEGATE THIS DISSIPATING EFFECT TO SOME EXTENT THIS EVENING...ALLOWING SHOWERS TO SPREAD ONTO THE PLAINS. FURTHER EAST...CAPPING EFFECT OF POST-FRONTAL AIR SEEMS MORE PRONOUNCED. LAA IS COOLER THAN PUB RIGHT NOW. SO EXPECT ACTIVITY FURTHER EAST TO BE EVEN MORE LIMITED. FROM SATELLITE PICTURES/LDS IT IS CLEAR TlHAT CONVECTION IS WELL UNDERWAY OVER THE MOUNTAINS. SEE NO REASON FOR THIS TO CHANGE THIS EVENING. LW
In the hours before
Special weather statement, Aug 9, 11:45 AM MDT, 4 hours 53 minutes before
COZ060>081-100600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT SAT AUG 9 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A COLD FRONT SWEPT THROUGH EASTERN COLORADO THIS MORNING ACCOMPANIED BY GUSTY NORTHEAST WINDS AND A COOLER AIRMASS. UPSLOPE FLOW BEHIND THIS FRONT WILL GRADUALLY SATURATE THE LOWER LAYERS OF THE ATMOSPHERE THROUGH TONIGHT. CONSEQUENTLY...CLOUDS AND SHOWERS WILL BE ON THE INCREASE WHILE TEMPERATURES WILL BE ON THE DECREASE. ALTHOUGH SCATTERED THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS AFTERNOON AND EVENING...THE NUMBER OF SEVERE STORMS ARE EXPECTED TO BE FEW. CONSEQUENTLY...FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF SIGNIFICANT WEATHER RELAYED BY TELEPHONE WOULD BE APPRECIATED. LW
Special weather statement, Aug 9, 11:47 AM MDT, 4 hours 51 minutes before
COZ060>081-100600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT SAT AUG 9 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A COLD FRONT SWEPT THROUGH EASTERN COLORADO THIS MORNING ACCOMPANIED BY GUSTY NORTHEAST WINDS AND A COOLER AIRMASS. UPSLOPE FLOW BEHIND THIS FRONT WILL GRADUALLY SATURATE THE LOWER LAYERS OF THE ATMOSPHERE THROUGH TONIGHT. CONSEQUENTLY...CLOUDS AND SHOWERS WILL BE ON THE INCREASE WHILE TEMPERATURES WILL BE ON THE DECREASE. ALTHOUGH SCATTERED THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS AFTERNOON AND EVENING...THE NUMBER OF SEVERE STORMS ARE EXPECTED TO BE FEW. CONSEQUENTLY...FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF SIGNIFICANT WEATHER RELAYED BY TELEPHONE WOULD BE APPRECIATED. LW
Special weather statement, Aug 9, 3:08 PM MDT, 1 hour 30 minutes before
COZ068-092210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 308 PM MDT SAT AUG 9 1997 ...STRONG THUNDERSTORM OVER WESTERN FREMONT COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY BETWEEN TEXAS CREEK AND THE ROYAL GORGE SOUTH OF HIGHWAY 50 THROUGH 4 PM. THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAIN...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 3 PM...PUEBLO DOPPLER RADAR INDICATED THE STRONG THUNDERSTORM 4 MILES SOUTHEAST OF TEXAS CREEK...MOVING SLOWLY TO THE NORTHEAST AT 5 MPH. DUE TO THE LOCAL TERRAIN AND THE SLOW MOVEMENT OF THIS STORM...HEAVY DOWNPOURS COULD LEAD TO SMALL STREAM FLOODING. MOORE
Special weather statement, Aug 9, 4:20 PM MDT, 18 minutes before
COZ068-073-092325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 420 PM MDT SAT AUG 9 1997 ...STRONG THUNDERSTORM MOVING INTO EASTERN FREMONT COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY SOUTH OF HIGHWAY 50 BETWEEN THE ROYAL GORGE AND CANON CITY THROUGH 445 PM...AND ACROSS THE TOWNS OF WILLIAMSBURG AND ROCKVALE BY 515 PM. THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAIN...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 412 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 6 MILES SOUTH SOUTHWEST OF CANON CITY...MOVING TO THE EAST AT 10 TO 15 MPH. DUE TO THE TOPOGRAPHY OF THE LOCAL TERRAIN...HEAVY DOWNPOURS FROM THIS STORM COULD LEAD TO SMALL STREAM FLOODING. MOORE
Special weather statement, Aug 9, 4:21 PM MDT, 17 minutes before
COZ068-073-092325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 420 PM MDT SAT AUG 9 1997 ...STRONG THUNDERSTORM MOVING INTO EASTERN FREMONT COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY SOUTH OF HIGHWAY 50 BETWEEN THE ROYAL GORGE AND CANON CITY THROUGH 445 PM...AND ACROSS THE TOWNS OF WILLIAMSBURG AND ROCKVALE BY 515 PM. THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAIN...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 412 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 6 MILES SOUTH SOUTHWEST OF CANON CITY...MOVING TO THE EAST AT 10 TO 15 MPH. DUE TO THE TOPOGRAPHY OF THE LOCAL TERRAIRN...HEAVY DOWNPOURS FROM THIS STORM COULD LEAD TO SMALL STREAM FLOODING. MOORE
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.